Connecticut, 2012Winter Weather in Connecticut, November 7 to 8, 2012
November 7 to 8, 2012 · NWS ALY · 2 events in 2 counties and zones
An early season nor'easter storm impacted the region about a week after Hurricane Sandy. Upper level energy from both the northern and southern portions of the jetstream merged over the mid-Atlantic region during the morning of November 7th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An early season nor'easter storm impacted the region about a week after Hurricane Sandy. Upper level energy from both the northern and southern portions of the jetstream merged over the mid-Atlantic region during the morning of November 7th. This helped develop a strong area of low pressure at the surface. This storm slowly moved towards the Jersey Shore on the evening of November 7th to just off Long Island by the morning of the November 8th. The storm moved towards Cape Cod by late in the day on November 8th. The precipitation fell nearly entirely in the form of snow across western New England. The result was a widespread 4 to 8 inches of snow across Litchfield County. In addition, strong and gusty winds to 35 mph caused for some blowing of the snow, making travel difficult.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Nov 7, 11:59 AM EST, 1 minute earlier.
Area forecast discussion, Nov 7, 11:59 AM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1159 AM EST WED NOV 7 2012
.SYNOPSIS...
A NOR EASTER STORM WILL MOVE FROM OFF THE JERSEY SHORE TODAY TO NEAR
CAPE COD TOMORROW...ALLOWING FOR THE SEASON/S FIRST
SNOWFALL...MAINLY FOR AREAS TO THE SOUTH AND EAST OF ALBANY. BEHIND
THIS STORM...MILDER AND DRY CONDITIONS WILL RETURN FOR THE UPCOMING
WEEKEND AND FOR EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH THURSDAY/...
WE DID OUR UPDATE EARLIER SINCE WE ARE NOW GOING WITH A WINTER
WEATHER ADVISORY FROM OUR SOUTHERN ZONES. ISSUED OUR FIRST WINTER
WEATHER STATEMENT WITH THIS ISSUANCE.
AS OF 1130 AM...SATELLITE PICTURE INDICATED AN IMPRESSIVE CYCLONE
WELL OFF THE DELMARVA PENINSULA. THERE WAS DRY AIR ALREADY
ENTRAINING INTO IT...HOWEVER THERE ARE SEVERAL BANDS OF MODERATE
PRECIPITATION SPIRALING AWAY FROM THE STORM CENTER...ALL THE WAY TO
THE COAST.
RADAR INDICATE DBZ VALUES IN THE 25-35 RANGE WITH THIS
BAND...WORKING TOWARD LITCHFIELD COUNTY AT THIS TIME. BASED ON BASED
RESEARCH IF THIS WERE ALL SNOW...COULD IMPLY SNOWFALL RATES OVER AN
INCH PER HOUR!
WE HAVE SLIGHTLY SPED UP THE ARRIVAL OF WHAT LOOKS TO BE MAINLY
SNOW...HEADING INTO LITCHFIELD COUNTY BY THE EARLY
AFTERNOON...WORKING INTO THE BERKSHIRES AND THE MID HUDSON VALLEY BY
LATER AFTERNOON.
SNOW...INITIALLY MIXED WITH RAIN IN THE VALLEYS...BUT TURNING TO ALL
SNOW...WILL COME DOWN MODERATELY TO PERHAPS BRIEFLY HEAVILY AT TIMES
ALONG WITH GUSTY WIND 25-35 MPH. SNOWFALL RATES COULD REACH UP TO AN
INCH AN HOUR AT TIMES (A LITTLE LESS IN THE VALLEYS) BUT ENOUGH
SNOWFALL RATES TO SLICKEN UP ROADS QUICKLY.
WE HAVE FOLLOWED THE 12Z NAM CLOSELY ON THIS ISSUANCE...WHICH HAS
THE STORM INITIALLY LOOPING NORTHWEST (AS THE BANDS OF PRECIPITATION
HAVE BEEN). THIS IS IN RESPONSE TO ANOTHER POTENT UPPER LEVEL
DISTURBANCE RACING INTO THE MID ATLANTIC WHICH WILL "CAPTURE" IT AND
EVENTUALLY JOG IT BACK OUT TO SEA ON THURSDAY.
DRY AIR KEEPS BEING ADVECTED SOUTHWARD BY HIGH PRESSURE ANCHORED TO
OUR NORTHEAST. IT APPEARS NOW THAT THERE WILL BE A SHARP CUTOFF IN
THE PRECIPITATION AND THAT LINE OF DEMARCATION LOOKS TO BE OVER THE
CAPITAL DISTRICT. WE ACTUALLY TRIMMED POPS TO SLIGHT CHANCES RIGHT
IN ALBANY AS THE NEW NAM KEEPS ALL QPF SOUTH AND EAST OF TOWN. THIS
INCLUDES MOST OF SOUTHERN VERMONT AS WELL. POPS QUICKLY RAMP UP TO
CATEGORICAL AS ONE HEADS SOUTH AND EAST OF THE CAPITAL
DISTRICT.
PROJECTED SNOW FALL TOTALS TO THE SOUTH AND EAST OF ALBANY RANGE
FROM 2-6 INCHES IN THE VALLEYS...4-8 INCHES HIGHER TERRAIN (WHERE
THE RAIN TO SNOW RATIO WILL RANGE FROM ABOUT 10:1 VERSUS 13:1 FOR
THE TERRAIN HIGHER THAN 1000 FEET). MUCH OF THAT WILL FALL THROUGH
TODAY BUT A LITTLE MORE TONIGHT AS THE BANDS BEGIN TO WEAKEN AND
MOVE OFFSHORE THROUGH THURSDAY.
RIGHT IN THE CAPITAL DISTRICT LOOK FOR A DUSTING TO AROUND AN INCH
AT MOST WITH LITTLE OR NONE EXPECTED NORTH AND WEST OF THE CAPITAL
DISTRICT.
FINED TUNED HOURLY GRIDS KEEPING HIGH TEMPERATURES PRETTY MUCH AS
THEY WERE. HIGH TEMPERATURES THIS AFTERNOON WILL GENERALLY BE HELD
TO THE 30S...WELL BELOW SEASONAL AVERAGES.
WITH THE DEVELOPING STORM...WINDS ALOFT WILL BE STRONG...ALLOWING
FOR SOME BREEZY CONDITIONS FOR THE MID HUDSON VALLEY AND NW CT. WE
WILL HOLD OFF ON A WIND ADVISORY AT THIS TIME...BUT THE GFS/NAM DO
SHOW 40-50 KTS AT AROUND 2-3 KFT OVER NW CT DURING THE LATE
MORNING/EARLY AFTN TODAY. SOME GUSTS OF 30-40 MPH ARE POSSIBLE FOR
DUTCHESS/LITCHFIELD COUNTIES AND THIS HAS BEEN INCLUDED IN THE
FORECAST...ESP FOR THE HIGHER TERRAIN. THIS FALLS JUST SHORT OF
CRITERIA FOR A WIND ADVISORY SO NO WIND HEADLINES ARE BEING
ISSUED...BUT IF WINDS ALOFT ARE STRONGER THAN CURRENTLY MODELED OR
IF BETTER MIXING OCCURS...THEN A SHORT FUSE WIND ADVISORY COULD BE
NEEDED FOR FAR SOUTHEASTERN PARTS OF THE CWA.
BY THURSDAY...PRECIP WILL BE ENDING IN THE MORNING HOURS FROM WEST
TO EAST...AND LITTLE TO NO ADDITIONAL SNOW ACCUMULATION WILL
OCCUR. WITH THE PRECIP LIGHTENING UP AND ICE NUCLEI DECREASING IN
THE CLOUD DECK...THE PRECIP MAY END AS SOME LIGHT DRIZZLE OR
RAIN SHOWERS...ESP FOR VALLEY AREAS. IF SFC TEMPS REMAIN BELOW
FREEZING...THIS COULD ALLOW FOR A LITTLE FZDZ POSSIBLY...BUT
CONFIDENCE IN THIS HAPPENING IS RATHER LOW AT THIS TIME. BY
AFTN...MOST AREAS SHOULD BE DRY WITH DECREASING AMOUNTS OF
CLOUDINESS AND TEMPS RISING. MAX TEMPS ON THURSDAY AFTN WILL
GENERALLY BE IN THE 30S TO LOW 40S.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
THE MODEL GUIDANCE REMAINS IN GOOD AGREEMENT THAT THE LONGWAVE
PATTERN WILL CHANGE ACROSS THE CONUS AS WE HEAD INTO THE WEEKEND.
THE PERSIST TROUGH OVER THE EASTERN UNITED STATES WILL BE REPLACED
BY A RIDGE AND THE RIDGE OVER THE WESTERN UNITED STATES WILL BE
REPLACED BY A DIGGING TROUGH.
ACROSS OUR REGION...HIGH PRESSURE WILL BUILD IN AT THE SURFACE WITH
HEIGHTS RISING ALOFT. THIS WILL RESULT IN MODERATING TEMPERATURES
WITH NEAR NORMAL READINGS EXPECTED FOR SATURDAY.
A LARGE LOW PRESSURE SYSTEM ASSOCIATED WITH THE TROUGH MOVING INTO
THE CENTRAL PLAINS WILL MOVE NORTHEASTWARD INTO THE GREAT LAKES
REGION SATURDAY NIGHT. A WARM FRONT EXTENDING WELL EAST FROM THE LOW
SHOULD GRAZE THE FORECAST AREA RESULTING IN MAINLY AN INCREASE IN
CLOUD COVER.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
THE UPPER TROUGH IS EXPECTED TO DAMPEN AS IT ENCOUNTERS THE RIDGE
OVER THE EASTERN UNITED STATES. ITS ASSOCIATED LOW PRESSURE SYSTEM
IS EXPECTED TO MOVE INTO EASTERN CANADA EARLY NEXT WEEK AND DRAG ITS
COLD FRONT ACROSS THE REGION BRINGING THE AREA OUR NEXT WIDESPREAD
CHANCES FOR PRECIPITATION. THE MODEL GUIDANCE IS IN GOOD AGREEMENT
THAT COLD FRONTAL PASSAGE SHOULD OCCUR BETWEEN 06Z-18Z TUESDAY.
ABOVE NORMAL TEMPERATURES ARE EXPECTED TO CLOSE OUT THE WEEKEND AND
START NEXT WEEK AS THE REGION WILL BE IN THE WARM SECTOR OF THE
APPROACHING LOW PRESSURE SYSTEM WITH BROAD SOUTHWEST FLOW ACROSS THE
REGION.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
LOW PRESSURE OFF THE MID ATLANTIC COAST WILL CONTINUE TO DEEPEN AS
IT MOVES NORTHWARD TODAY WHILE REMAINING OFFSHORE. THIS COASTAL LOW
IS EXPECTED TO PASS SOUTH AND EAST OF LONG ISLAND LATE TONIGHT AND
TO THE SOUTHEAST OF CAPE COD THURSDAY.
LOW LEVEL CLOUDS HAVE DEVELOPED UNDER THE CIRRUS SHIELD ACROSS MID
HUDSON VALLEY EASTWARD ACROSS SOUTHERN NEW ENGLAND. MAINLY VFR
CONDITIONS ARE EXPECTED THIS MORNING WITH MVFR CIGS ACROSS THE
BERKSHIRES.
CLOUDS WILL LOWER AS THE PRECIPITATION ASSOCIATED WITH THE COAST LOW
MOVES INTO AREA THIS AFTERNOON. KPOU AND KPSF WILL BE IMPACTED THE
MOST WITH ACCUMULATING SNOWS EXPECTED THIS EVENING AND OVERNIGHT.
INITIALLY BOUNDARY LAYER CONDITIONS MAY BE WARM ENOUGH FOR RAIN TO
MIX IN WITH THE SNOW CHANGEOVER TO ALL SNOW BY LATE AFTERNOON WITH
CONDITIONS LOWERING TO IFR.
KALB WILL BE ON THE NORTHERN EDGE OF THE PRECIPITATION SHIELD.
CONDITIONS ARE NOT EXPECTED TO LOWER TO MVFR UNTIL THIS EVENING WHEN
A PERIOD OF LIGHT SNOW IS EXPECTED INTO THE EARLY MORNING HOURS.
VFR CONDITIONS ARE EXPECTED AT KGFL UNTIL AT LEAST MIDNIGHT THEN
MVFR IS POSSIBLE ALONG WITH SOME LIGHT SNOW FOR A PERIOD INTO THE
EARLY MORNING HOURS.
NORTHERLY WINDS WILL DEVELOP AFTER SUNRISE WITH WINDS BECOMING GUSTY
AT KPOU...KPSF AND KALB WITH GUSTS UP TO AROUND 20 KNOTS DURING THE
AFTERNOON.
OUTLOOK...
THU...BRISK. VFR-MVFR. CHC OF SNOW CHANGING TO RAIN AT KPOU...KPSF
AND KALB IN THE MORNING WITH CHANCES DECREASING IN THE AFTERNOON.
THE BETTER CHANCES WILL BE AT KPOU AND KPSF.
THU NIGHT-SUN...VFR. NO SIG WX.
&&
.HYDROLOGY...
NO HYDROLOGIC ISSUES ARE EXPECTED ACROSS THE HSA THROUGH THE
WEEKEND.
A COASTAL STORM WILL BRUSH THE REGION FOR TODAY INTO TOMORROW.
PRECIPITATION MAY INITIALLY START AS LIGHT RAIN IN VALLEY
AREAS LATE TOADY...BUT IT QUICKLY TRANSITION TO SNOW FOR TONIGHT.
THE PRECIPITATION MAY END AS SOME LIGHT RAIN AND SNOW SHOWERS FOR
THURSDAY MORNING.
TOTAL LIQUID EQUIVALENT WILL RANGE FROM AROUND UNDER A TENTH OF AN
INCH FROM THE CAPITAL REGION NORTH AND WEST...TO UP TO FOUR TENTHS OF
AN INCH FOR THE MID HUDSON VALLEY...EASTERN
CATSKILLS...TACONICS...AND WESTERN NEW ENGLAND. WITH THE MAJORITY OF
THE PRECIPITATION FALLING AS SNOW...THERE SHOULD BE LITTLE RESPONSE
ON AREA RIVERS AND STREAMS. THIS SHOULD ALLOW FOR RIVER AND STREAM
LEVELS TO HOLD NEARLY STEADY THROUGH THE WEEKEND.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY UNTIL 7 AM EST THURSDAY FOR CTZ001-013.
NY...WINTER WEATHER ADVISORY UNTIL 7 AM EST THURSDAY FOR NYZ058>061-
063>066.
MA...WINTER WEATHER ADVISORY UNTIL 7 AM EST THURSDAY FOR MAZ001-025.
VT...NONE.
&&
SYNOPSIS...FRUGIS/HWJIV
NEAR TERM...KL
SHORT TERM...IAA
LONG TERM...IAA
AVIATION...IAA
HYDROLOGY...FRUGISHazardous weather outlook, Nov 7, 11:58 AM EST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1158 AM EST WED NOV 7 2012
CTZ001-013-MAZ001-025-NYZ058>061-063>066-081200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-
1158 AM EST WED NOV 7 2012
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...AND FOR ULSTER...DUTCHESS
AND COLUMBIA COUNTIES OF EAST CENTRAL NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ032-033-038>043-047>054-082>084-VTZ013>015-081200-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
1158 AM EST WED NOV 7 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL NEW YORK
EXCLUDING ULSTER...DUTCHESS AND COLUMBIA COUNTIES...AND FOR
SOUTHERN VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
MAINLY LIGHT SNOW WILL DEVELOP LATER THIS AFTERNOON AND EVENING
ACROSS THE REGION...EXCEPT ACROSS THE ADIRONDACKS...WHERE LITTLE
TO NO PRECIPITATION IS EXPECTED. OUTSIDE OF THE ADIRONDACKS...A
LIGHT ACCUMULATION OF SNOW IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Weather, Northern Litchfield
- When
- November 7, 12:00 PM EST to November 8, 9:30 AM EST
- Where
- Northern Litchfield forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.847, -73.221 (the zone’s center; the record gives no point)
Trained spotters reported 6.0 inches of snow in Bakersville, 5.0 inches in Torrington and 4.8 inches in Norfolk.
Winter Weather, Southern Litchfield
- When
- November 7, 12:00 PM EST to November 8, 9:30 AM EST
- Where
- Southern Litchfield forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.847, -73.221 (the zone’s center; the record gives no point)
Trained spotters reported 7.0 inches of snow in New Milford, 6.5 inches in New Hartford and 5.0 inches in Thomaston.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New York, November 7 to 8, 2012$500,000 · 50 kt wind · 3 events
- High Wind and Winter Weather in Massachusetts, November 7 to 8, 2012$190,000 · 56 kt wind · 15 events
- Winter Storm and High Wind in New Jersey, November 7 to 8, 2012$100,000 · 55 kt wind · 28 events
- High Wind in Connecticut, November 7 to 8, 2012$200,000 · 52 kt wind · 1 event
- Heavy Snow in Connecticut, November 7 to 8, 20125 events
- Winter Weather in New Jersey, November 7 to 8, 20125 events
- Heavy Snow in New York, November 7 to 8, 20124 events
- Coastal Flood in New York, November 7 to 8, 20124 events
- Heavy Snow and Winter Weather in Connecticut, November 7 to 8, 20123 events
- Strong Wind in Delaware, November 7 to 8, 2012$10,000 · 2 events
- Winter Weather in New York, November 7 to 8, 20122 events
- Winter Weather in Rhode Island, November 7 to 8, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416011, 416012.